Acetaminophen Linked to Poorer Immune Response to Infant Vaccines
Daniel J. DeNoon
WebMD Health News
Reviewed By Louise Chang, MD
Oct. 15, 2009 - Acetaminophen, the active ingredient in Tylenol, weakens infants' immune responses to vaccines, a compelling new study suggests.
Infants often get a mild fever after getting vaccines. Some pediatricians routinely use acetaminophen to prevent vaccine-related fever.
But that's not a good idea, finds an international research team led by Roman Prymula, MD, of the University of Defense, Czech Republic.
In a study looking at whether acetaminophen really prevents vaccine-related fever, Prymula and colleagues found that the common over-the-counter pain remedy dampens vaccine-induced immune responses.
It's not yet clear whether other fever-reducing drugs, such as ibuprofen, have the same effect. But the researchers warn doctors and parents to try to avoid using acetaminophen, ibuprofen, or other fever-reducing drugs to prevent vaccine-related fever. And of course, aspirin should never be given to a child with fever.
It's good advice, says Robert T. Chen, MD, chief of vaccine safety for the CDC's National Immunization Program.
"A fever is likely a critical part of the immune response to any infection or vaccination, so dampening fever after immunization is probably not a good idea for most kids," Chen tells WebMD.
If preventing fever with acetaminophen is a bad idea, what should a parent do if a child develops a fever after vaccination?
"The issue is not whether the child has a temperature, but whether the child is sick," Chen says. "So after immunization, if the child is fine and happy, don't worry. But if the child is fussy and looks sickly, consult your doctor to see whether you should give acetaminophen."
The Prymula study supports this advice. Even infants who were not given acetaminophen rarely had a fever above 103 degrees Fahrenheit.
However, the Prymula study did not look at other fever-reducing drugs -- ibuprofen in particular. Chen notes that ibuprofen could theoretically have an even greater impact on vaccine effectiveness than acetaminophen, although this remains to be studied.
The Prymula study and an editorial by Chen and colleagues appear in the Oct. 17 issue of The Lancet.
Robert T. Chen, MD, chief, Vaccine Safety and Development Activity, National Immunization Program, CDC.
Prymula, R. The Lancet, Oct. 17, 2009; vol 374: pp 1339-1350.
Chen, R.T. The Lancet, Oct. 17, 2009; vol 374: pp 1305-1306.
© 2009 WebMD Inc. All rights reserved.